Tennessee, 2022

Damaging Winds and High Wind in Tennessee, January 1, 2022

January 1, 2022 · NWS MRX · 5 events in 4 counties and zones

A line of storms moved west to east across the Tennessee Valley in the evening, producing winds that blew down trees and power lines in southern portions of the Valley. Meanwhile, a southerly flow ahead of the storms produced high winds across the mountains of East Tennessee.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A line of storms moved west to east across the Tennessee Valley in the evening, producing winds that blew down trees and power lines in southern portions of the Valley. Meanwhile, a southerly flow ahead of the storms produced high winds across the mountains of East Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 1, 5:12 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jan 1, 5:12 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
612 PM EST Sat Jan 1 2022

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...(Tonight through Sunday)

Key Messages:

1. Damaging winds appear very probable as a line of showers and
thunderstorms move into the forecast area this afternoon and evening.

2. Tornado threat exists for southern plateau and southern valley
locales.

Discussion:

Main focus for the short term will the incoming squall line and
associated severe weather threat.

A squall line was moving through middle Tennessee this afternoon,
with numerous showers developing out ahead of it across southern
TN, the TN valley, and northern Alabama. These showers, especially
over northeast AL and into eastern TN, were still exhibiting
limited vertical growth as of 230pm EST, which matches forecast
soundings showing a capping inversion aloft. Models suggest that
limiting factors (e.g. steady H5 heights and slight warming of H5
temps) will continue through the afternoon. As such, despite
bountiful shear in place and some respectable surface based
instability for this time of year, expect convective development
to remain modest at best until just ahead of the squall line.

Having said that, the 18z Nashville upper air sounding shows
plentiful effective SRH (on the order of 400 m2/s2)k, effective
shear near 70kt, and surface based CAPE over 500 J/kg. A similar
parameter space is forecast to translate east with time, meaning
that damaging winds and even a tornado threat will shift east into
the plateau and the TN valley later this afternoon and evening.
Around and especially north of the I-40 corridor, the dominant
hazard type is most likely going to be damaging winds whereas the
southern plateau and southern TN valley will be where a
conditionally higher tornado threat will exist. This is where
surface winds may back slightly ahead of the approaching line of
storms, locally enhancing low level helicity.

Expect the line of storms to clear to the east by midnight or
shortly thereafter, ending the threat of any severe convection.

For Sunday, the cold front forcing all of this convection should be
pushing east of the Appalachians by shortly after daybreak. Expect
Sunday MaxT values may be during the early morning hours but with
cold air lagging a more typical diurnal trend could be seen. Knocked
highs down a few degrees from NBM but that may not be low enough if
strong CAA moves in ahead of schedule.

CD

.LONG TERM...(Sunday Night through Saturday)...

Key Messages:

1. Temperatures falling through Sunday, with a transition from rain
to snow Sunday evening/night. Light snow accumulations in the
Valley, with the highest amounts expected in the higher terrain and
NE TN & SW VA.

2. Dry with a warming trend through midweek, followed by another
system late in the week.

Discussion:

By Sunday we'll be well on the backside of the front from overnight,
and will get a very brief break in precipitation chances in the
morning ahead of the surface low and upper trough traversing across
the region. Expect precipitation chances to return Sunday
afternoon/evening, and spread in generally from west/southwest to
the northeast. Initially precipitation should begin as all rain, but
temperatures will be dropping throughout the day on the north side
of the low as it traverses across Georgia up into the Carolinas.
Temperatures will drop down below freezing Sunday evening/Sunday
night and precipitation will switch over from rain to snow at around
this same time. Models are coming into better agreement (outside of
the GFS) on the transition timing beginning on the Plateau around
00z, and all areas below freezing by around 07z. Drier air will
quickly follow in behind the colder air which will dry up any snow
showers likely between 04z-08z. So there will be a fairly short
window in which snow can fall in the Valley, and longer period of
snowfall in the higher elevations.

As for snowfall totals, have remained fairly close to the latest NBM
and WPC forecasts, which are also similar to the previous forecast
for the valley locations. Have bumped up snowfall totals in the
higher elevations with better high resolution models coming into
their timeframe. Still think impacts in the valley will be fairly
limited with record high temperatures and sunshine today, and
temperatures on Sunday creeping near 60... the soil temperatures
will be very warm for this time of year. With the temperatures
dropping quickly and snow coming during a fairly quick time frame,
think that most of the snow that falls in the valley will quickly
melt on surface contact, with accumulations likely being limited to
surfaces that can change temperatures quickly. Snowfall totals in
the higher elevations will likely be above an inch, with the very
tops of the mountains expected to see closer to 3+ inches with a
prolonged period below freezing.

We very well may need a winter weather advisory in some locations in
northeast TN/southwest VA up into the mountains... but with the
severe weather expected this evening, we don't want to muddy the
messaging for impactful weather. Will let any advisories be issued
overnight once the severe threat has passed.

More mild and seasonable weather is expected for the middle of the
week with more zonal flow through the atmosphere. A trough will
swing through the Ohio Valley in the later part of the work week,
which will bring with it another round of rain that may transition to
snowfall in the overnight hours with generally light accumulations
expected at this time.

ABM

&&

.AVIATION...
00Z TAF DISCUSSION.

Winds continue to be strong for the next several hours as a low-
level jet leads to wind gusts in excess of 30kt at TAF sites. In
addition, rain and thunderstorms will move into the area after 0z
and will begin to impact CHA, TYS, and lastly, TRI. Some of these
thunderstorms may be severe with strong wind gusts and the
potential for tornadoes. This line of convection begins to clear
the area after about 08z. MVFR conditions likely tonight with
tempo IFR conditions within the heavier precip. Colder air
arrives late in the period with winds shifting to the NW/NNW by
Sunday afternoon. Precipitation chances begin to increase and cigs
decrease to MVFR late in the period as a low pressure system
strengthens across the Carolinas.

JB

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             58  62  31  45  29 / 100  50  60   0   0
Knoxville McGhee Tyson Airport, TN  56  61  30  42  26 / 100  50  70  10   0
Oak Ridge, TN                       55  59  29  42  26 / 100  50  60   0   0
Tri Cities Airport, TN              54  59  28  38  22 / 100  60  70  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 1 AM EST Sunday for Cherokee-Clay.

TN...High Wind Warning until 4 AM EST Sunday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
     Southeast Monroe.

     Wind Advisory until 1 AM EST /midnight CST/ Sunday for Anderson-
     Bledsoe-Bradley-Campbell-Claiborne-East Polk-Grainger-
     Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Johnson-Knox-
     Loudon-Marion-McMinn-Meigs-Morgan-North Sevier-Northwest
     Blount-Northwest Carter-Northwest Cocke-Northwest Greene-
     Northwest Monroe-Rhea-Roane-Scott-Sequatchie-Southeast
     Carter-Southeast Greene-Sullivan-Unicoi-Union-Washington-
     West Polk.

VA...Wind Advisory until 1 AM EST Sunday for Lee-Russell-Scott-
     Washington-Wise.

&&
Hazardous weather outlook, Jan 1, 3:17 PM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
417 PM EST Sat Jan 1 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-022130-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
417 PM EST Sat Jan 1 2022 /317 PM CST Sat Jan 1 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

Strong winds continue this afternoon with wind gusts above 40 mph
across the entire region. Please see the Wind Advisory and High
Wind Warning for additional information.

Severe thunderstorms are expected this evening into tonight with damaging
wind gusts, heavy rainfall rates, and isolated tornadoes possible.
The main risk will be across the Cumberland Plateau and southeast
Tennessee.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Colder air arrives Sunday. Lingering rain showers will turn to
snow showers Sunday evening across the area before tapering off
early Monday morning. Snow accumulations will be possible across
the mountains of East Tennessee, southwest Virginia, and southwest
North Carolina.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed for severe weather and flash
flooding this evening and tonight.

In the hours before

Special weather statement, Jan 1, 2:19 PM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
319 PM EST Sat Jan 1 2022

TNZ084-085-099-100-012045-
Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
319 PM EST Sat Jan 1 2022

...A strong thunderstorm will impact portions of northern Bradley,
southwestern Meigs, McMinn and central Hamilton Counties through 345
PM EST...

At 318 PM EST, Doppler radar was tracking a strong thunderstorm near
Harrison, or near Chattanooga, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chattanooga, Cleveland, Athens, Soddy-Daisy, Signal Mountain, Etowah,
Walden, Lakesite, Charleston and Ridgeside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM EST for east
Tennessee.

&&

LAT...LON 3517 8536 3559 8459 3535 8443 3527 8464
      3527 8467 3525 8469 3502 8525
TIME...MOT...LOC 2018Z 249DEG 40KT 3513 8523

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CED
Special weather statement, Jan 1, 2:49 PM CST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Morristown TN
349 PM EST Sat Jan 1 2022

TNZ012-012130-
Scott TN-
349 PM EST Sat Jan 1 2022

...A strong thunderstorm will impact portions of northwestern Scott
County through 430 PM EST...

At 348 PM EST, Doppler radar was tracking a strong thunderstorm near
Mount Pisgah, or 12 miles north of Jamestown, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oneida and Winfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM EST for east
Tennessee.

&&

LAT...LON 3659 8435 3656 8434 3653 8473 3660 8478
TIME...MOT...LOC 2048Z 257DEG 42KT 3660 8485

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SR
Special weather statement, Jan 1, 5:03 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
603 PM EST Sat Jan 1 2022

VAZ002-012330-
Wise VA-
603 PM EST Sat Jan 1 2022

...A strong thunderstorm will impact portions of northwestern Wise
County through 630 PM EST...

At 603 PM EST, Doppler radar was tracking a strong thunderstorm over
Winters, or near Whitesburg, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3713 8255 3703 8248 3701 8278 3703 8276
      3703 8275 3704 8274 3705 8272 3712 8272
      3714 8267 3715 8265 3715 8264 3720 8255
TIME...MOT...LOC 2303Z 257DEG 47KT 3715 8275

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SR
Special weather statement, Jan 1, 5:31 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
631 PM EST Sat Jan 1 2022

VAZ001-002-005-020015-
Scott VA-Wise VA-Lee VA-
631 PM EST Sat Jan 1 2022

...A strong thunderstorm will impact portions of northeastern Lee,
northwestern Scott and southwestern Wise Counties through 715 PM
EST...

At 631 PM EST, Doppler radar was tracking a strong thunderstorm over
Black Mountain, or 8 miles north of Jonesville, moving east at 45
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Big Stone Gap, Pennington Gap, Appalachia, St. Charles, Duffield,
Jasper, Dryden and Pardee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM EST for southwestern
Virginia.

&&

LAT...LON 3697 8267 3671 8275 3669 8334 3670 8333
      3674 8320 3674 8314 3678 8313 3679 8310
      3683 8310 3685 8307 3685 8301 3687 8291
      3690 8287 3695 8286 3697 8287 3699 8283
      3701 8283 3701 8278 3704 8272
TIME...MOT...LOC 2331Z 257DEG 37KT 3681 8314

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SR
Special weather statement, Jan 1, 5:41 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
641 PM EST Sat Jan 1 2022

TNZ036-037-069-020030-
Anderson TN-Union TN-Knox TN-
641 PM EST Sat Jan 1 2022

...A strong thunderstorm will impact portions of north central Knox,
northeastern Anderson and southwestern Union Counties through 730 PM
EST...

At 640 PM EST, Doppler radar was tracking a strong thunderstorm near
Clinton, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clinton, Maynardville, Plainview, Rocky Top, Norris, Luttrell, Norris
Dam State Park, Andersonville, Paulette and Norris Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM EST for east
Tennessee.

&&

LAT...LON 3635 8379 3617 8373 3613 8393 3609 8423
      3622 8422 3624 8416 3623 8411 3622 8410
      3623 8409 3623 8407 3625 8408 3625 8406
      3628 8403 3627 8400 3629 8398
TIME...MOT...LOC 2340Z 246DEG 40KT 3617 8413

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SR
Special weather statement, Jan 1, 6:01 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
701 PM EST Sat Jan 1 2022

TNZ015-VAZ001-005-020045-
Hancock TN-Scott VA-Lee VA-
701 PM EST Sat Jan 1 2022

...A strong thunderstorm will impact portions of northeastern
Hancock, southeastern Lee and southwestern Scott Counties through 745
PM EST...

At 700 PM EST, Doppler radar was tracking a strong thunderstorm near
Jonesville, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jonesville, Duffield, Clinchport, Kyles Ford and Pattonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM EST for east
Tennessee...and southwestern Virginia.

&&

LAT...LON 3659 8267 3659 8284 3657 8289 3655 8328
      3670 8326 3673 8269
TIME...MOT...LOC 0000Z 257DEG 40KT 3662 8317

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SR

The radar

The Northeast Alabama radar (KHTX), 114 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Bledsoe

When
January 1, 6:38 PM CST
Where
Bledsoe County, 2.35 mi ENE of Sampson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.680, -85.230

Several trees were blown down.

Thunderstorm Wind, Roane

When
January 1, 8:15 PM EST
Where
Roane County, 0.56 mi E of Eureka
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.830, -84.670

A few trees were blown down across roads.

Thunderstorm Wind, Hamilton

When
January 1, 10:28 PM EST
Where
Hamilton County, 0.89 mi NW of Silverdale
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.080, -85.160

Trees and power lines were blown down.

Thunderstorm Wind, Hamilton

When
January 1, 10:28 PM EST
Where
Hamilton County, 0.89 mi NW of Silverdale
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.080, -85.160

Trees and power lines were blown down.

High Wind, Sevier/Smoky Mountains

When
January 1, 11:00 PM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Wind speed was measured at the Cove Mountain wind tower.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998152, 998153, 998154, 998155, 998157.